Alert archive / Maryland / Tornado Warnings in 2002
Tornado Warning 24, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Aug 26, 2002, 11:26 AM EDT for Charles County, Maryland. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 26, 2002, 11:26 AM EDT (15:26 UTC)
- Expired
- Aug 26, 2002, 12:00 PM EDT
- In force
- 34 min
- Issued by
- NWS Baltimore/Washington
- Area
- Whole counties
County Charles County, MD
The radar
The Sterling radar (KLWX), 69 km from the middle of the area, began a volume at 15:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 3.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1547 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
448 WFUS51 KLWX 261526 TORLWX MDC017-261600- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1124 AM EDT MON AUG 26 2002 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN CHARLES COUNTY IN SOUTHERN MARYLAND * UNTIL NOON EDT * AT 1121 AM EDT...THE PUBLIC REPORTED A WATERSPOUT MOVING INLAND OVER SOUTHERN CHARLES COUNTY JUST SOUTH OF FAUKNER...MOVING NORTH AT 10 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... FAULKNER BY 11:35 IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. $$ LAT...LON 3829 7704 3829 7680 3866 7708 DMW
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Aug 26, 10:00 AM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 26, 10:00 AM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1000 AM EDT MON AUG 26 2002 NOT TRYING TO PLAGIARIZE...BUT THE THOUGHTS OF AKQ ARE THE SAME ONES IVE BEEN HAVING - FOR THIS AFTN HAVE TWEAKED TEMPS DOWN SLGTLY... INCRSD CLD CVRG...AND UPPED POPS ON THE SRN FRINGE OF OUR CWA. ERLY FLOW WL FEED MOISTURE INTO RGN. 12Z SNDGS GET PROGRESSIVELY MOISTER THE FURTHER S YOU GO...BUT ATTM RDR ECHOES ARE DIMINISHING AS THESE MOVE N INTO HIGHER PRES/DRIER AIR. STILL..HV ADDED A FEW COUNTIES FOR CHC POPS THIS AFTN. TEMPS GENERALLY M70S/L80S. WOODY LONG TERM...TUE NGT AND BEYOND... OVERALL...MDLS IN FAIRLY GOOD AGREEMENT...WITH DIFFERENCES ARISING MAINLY IN THE TIMING OF IMPULSES AROUND THE UPR LOW. ALSO SOME DIFFERENCES NOTED WITH SFC FEATURES...BUT WITH CONSECUTIVE RUNS...CONSENSUS IS BEGINNING TO EMERGE. INVERTED TROF WL REMAIN TO THE SE OF THE AREA THROUGH MID-LATE WK. IN RESPONSE TO SHORTWAVES ROTATING AROUND THE UPR LOW...SFC WVS DEVELOP ALG THE TROF...EACH ASSOC WITH AN AREA OF MORE SIG PCPN. THE ETA AND CANADIAN HV COME AROUND TO THE AVN SOLN OF DEVELOPING WVS ALG THE INVERTED TROF MOVING QUICKLY OUT TO SEA. THE AVN APPEARS TO BE OVERDONE DEVELOPING THE SFC WVS...AND WOULD PREFER THE WEAKER ETA SOLN. EITHER WAY...THIS SITU WL BE PROBLEMATIC TIMING INDIVIDUAL WVS AND THEREFORE TRYING TO DILENEATE ANY PARTICULAR AREAS FOR HVY PCPN. THIS SCENARIO LENDS ITSELF TO BE LESS CONDUCIVE TO A LARGE SCALE UPSLOPE EVENT...WITH LLVL FLOW REMAINING MORE NELY TO THE N OF THE INVERTED TROF AS OPPOSED TO BEING DIRECTLY UPSLOPE INTO THE TERRAIN. UPR CONFLUENCE REMAINS VRY CLOSE TO THE CWA BY THE MIDDLE OF THE WK...WHICH MAY HELP TO EXPLAIN WHY MDL OMEGA FIELDS NOT REFLECTING DECENT QG FORCING AND GOOD WAA IN THE LOW AND MID LVLS. TOWARD THE END OF THE WORK WEEK...UPR RIDGE OVER THE WRN ATL WL BEGIN TO RETROGRADE WESTWARD. THIS WL PINCH THE UPR LOW BETWEEN THE WRN ATL RIDGE AND A STG RIDGE OVER THE WRN CONUS...WITH THE UPR LOW SHEARING OUT BY THE WEEKEND. WITH THE WRN ATL RIDGE RETROGRADING WWD...LLVL WNDS WL AGAIN RETURN TO THE S AND SE ALLOWING WARMER AIRMASS TO RETURN TO THE MID ATL. WITH THE RETURN OF THE WARM AND MOIST AIR WL SEE A TRANSITION TO WDLY SCT AFTN TSRA INTO THE WEEKEND. KEPT THE WKND DRY FOR NOW...BUT LOW POPS MAY HV TO BE CONSIDERED FOR SAT. SEASONABLE TEMPS XPCTD FRI-SUN. MANNING .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
In the hours before
Special weather statement, Aug 26, 11:05 AM EDT, 21 minutes before
MDZ014-261800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1105 AM EDT MON AUG 26 2002 A WATERSPOUT WHICH AS BEEN TRAVELING OVER THE CHEASPEAKE BAY HAS MOVED NORTH OF THE MAGOTHY RIVER AND IS THREATENING LAND. PEOPLE IN THE VICINTY OF LAKE SHORE AND CHELSEA BEACH SHOULD BE PREPARED TO TAKE COVER SHOULD ONE OF THE WATERSPOUTS MOVE ON SHORE. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES.
Nearby
Tornado Warnings in Maryland, 2002Every tornado warning in 2002Tornadoes in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.